The types of possible individual adverse effects of transfusions are discussed below.
Immune Mediated Adverse Reactions
Immune mediated adverse reactions are those caused by a reaction of the patient's immune system against the blood product or a reaction of the immune cells in the blood product against the patient.
The most dramatic such reaction is an acute hemolytic reaction. This is due to a mismatch in blood type between the patient and the product the patient receives. This occurs most often with mismatched red blood cells. The signs of this type of reaction are fever and a fast heart rate with chills. Shortness of breath with chest and back pain may develop. The urine may turn red or dark in color. The blood pressure may become unstable and shock may develop. Bleeding may occur. Death may very rarely result (1:633,000 transfused patients). The transfusion is stopped immediately and the reaction is treated intensively to reduce the complications.
A much less severe and more common reaction is a febrile nonhemolytic transfusion reaction. This type of reaction is often seen as a fever during or shortly after the transfusion. This is often due to antibodies against the white blood cells in the unit of blood. Such reactions are usually not serious. Filtering out a large number of white blood cells from the blood component can usually prevent them. Filtration of cellular blood products is routinely done at Cincinnati Children's Hospital Medical Center.
A febrile nonhemolytic transfusion reaction can also be caused by the white blood cells that make chemicals known as cytokines while the blood product is stored at the blood bank. Reducing the white cells in the blood product when it is prepared can prevent these chemicals from accumulating. This is current practice for all red cell units transfused at Cincinnati Children's. Such reactions are therefore now rare. They can be treated easily when they occur.
Patients who receive many units of blood products, especially platelets, may develop antibodies against certain structures on the surface of red cells or platelets. This process is called alloimmunization. These antibodies cause a platelet transfusion to be ineffective, i.e., the platelet count won't rise very high after the transfusion. Such patients may have to receive platelets from more compatible donors (HLA matched platelets). This alloimmunization can often be prevented or delayed by filtering the blood product to reduce the white blood cells, as is routinely done at Cincinnati Children's. Patients with red blood cell antibodies require specially typed blood products that don't have that antigen.
Another type of reaction is an allergic reaction. Signs of an allergic reaction can include hives, wheezing and/or swelling of the body tissues (angioedema). These reactions usually happen when the patient is allergic to some protein in the donor blood. An allergic reaction is very hard to predict. The reaction is treated with antihistamines when it occurs. Occasionally, steroids or epinephrine are needed to treat the reaction.
A more serious form of an allergic reaction is an anaphylactic reaction. This kind of reaction is like what might occur with a bee sting in a person allergic to bees. This type of reaction is life-threatening, and it is promptly treated with antihistamines, steroids and epinephrine.
A more serious reaction is transfusion-related acute lung injury (TRALI). It occurs when donor antibodies activate white blood cells and other substances in the patient. This process occurs in the patient's lungs. It causes temporary damage to the blood vessels that allows fluid from the vessels to leak into the lung tissue. This collection of fluid in the lungs makes it hard for the oxygen to pass from the lungs to the blood. This complication is treated promptly with steroids and the patient usually requires ventilator support for 2-4 days. It usually gets better, but could fail to respond to therapy and could be fatal.
Delayed immune reactions include a delayed hemolytic reaction. This is when the patient's body causes the transfused red blood cells to be destroyed several days after the transfusion. This usually occurs in a patient who had developed red cell antibodies because of prior transfusions. At the time of the transfusion, the antibody strength is low and does not cause hemolysis. With the new transfusion, more antibodies are made and they start to destroy the transfused cells. Patients may have a fever, mild to severe hemolysis and a decrease in the hemoglobin level. Such reactions are usually mild and don't need treatment. Some patients may develop a similar reaction against platelets which may cause a decreased platelet count and bruising on the skin (post-transfusion purpura).
Children who have recently had a bone marrow transplant, have a congenital immunodeficiency, and small immature babies have poorly functioning immune systems. These children may be at risk of developing graft-versus-host disease (GVHD). This is an immune reaction of the donor immune cells against the patient, causing skin rash, diarrhea, and hepatitis. Such patients at risk for GVHD receive irradiated blood components. The irradiation is low dose but it changes the immune cells in the blood product so they cannot cause GVHD.
Non-Immune Mediated Reactions
There are several possible non-immune mediated adverse reactions. Most of them are very rare.
One of these is circulatory overload. If the patient receives more fluid than the body can tolerate, fluid can collect in the lungs, causing shortness of breath and a cough.
Patients could receive a red blood cell component with cells that had been somewhat destroyed (hemolyzed) during storage or transfusion. Receiving such a hemolyzed blood product can cause DIC, as described previously, which can lead to bleeding problems.
During storage of blood, a chemical called potassium builds up in the blood product. Infusion of this extra potassium may be of concern in a child less than 4 months old who receives a large amount of blood.
Fresh frozen plasma contains large amounts of a chemical called citrate. If a person receives large amounts of citrate from such a transfusion, the blood calcium level can fall, which could cause tingling of the hands and lips.
Patients who receive over 100 units of red blood cell transfusions may develop hemosiderosis. This is an overload of iron in the body tissues such as the liver, heart and thyroid glands. The extra iron causes damage to those organs. Using certain "chelating" medicines such as Deferol to remove the excess iron from the body can treat hemosiderosis. This situation most often is seen in patients with thalassemia or sickle cell disease.
The blood product could be contaminated by bacteria, resulting in a potentially serious infection.
Some viruses can be transmitted through transfusion. Cytomegalovirus (CMV) is one virus easily transmitted through transfusion. Patients with severe immunosuppression are at risk for getting CMV and may develop severe complications including pneumonia. Using blood products that have been filtered to remove infected white blood cells, have been frozen, or that have been tested as negative for antibodies to CMV reduces the risk of getting CMV through transfusion. These products are referred to as "CMV safe."
Viruses such as the hepatitis viruses (Hepatitis B and Hepatitis C) and the viruses associated with AIDS can also be transmitted through transfusion. The risk is very rare due to the detailed testing of the blood products before they are released for transfusion. The risk of Hepatitis B can be reduced by the use of Hepatitis B vaccine in all patients who receive blood transfusions.
Parasitic infections from blood products in the USA are very uncommon, but are a much bigger problem in other parts of the world or among USA citizens who travel abroad.